Arizona, 2013Heavy Rain in Arizona, September 2, 2013
September 2, 2013 · NWS FGZ · 1 event in 1 county or zone
Thunderstorms produced heavy rain about 15 miles north-northeast of Flagstaff. A Forest Service road was washed out.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms produced heavy rain about 15 miles north-northeast of Flagstaff. A Forest Service road was washed out.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Sep 2, 2:40 PM MST, 4 hours 20 minutes earlier.
Area forecast discussion, Sep 2, 2:40 PM MST, 4 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
240 PM MST MON SEP 2 2013
.SYNOPSIS...MOISTURE ASSOCIATED WITH A DISTURBANCE MOVING IN FROM
THE EAST WILL INCREASE THUNDERSTORM ACTIVITY ACROSS ARIZONA ON
TUESDAY. A DRIER AIRMASS WILL RETURN OVER THE AREA ON WEDNESDAY
AND THROUGH THE REST OF THE WEEK...WITH LOW-GRADE MONSOON
CONDITIONS EXPECTED...WITH ABOVE NORMAL HIGH TEMPERATURES IN MOST
LOCATIONS.
&&
.DISCUSSION...A DECREASE IN MOISTURE OVER THE AREA HAS LIMITED THE
OBSERVED CONVECTION TO ONLY ISOLATED TO SCATTERED STORMS THIS
AFTERNOON...MOSTLY OVER THE NORTHERN AND EASTERN SLOPES OF THE
HIGHER TERRAIN. THIS ACTIVITY SHOULD DECREASE RAPIDLY THIS EVENING.
MOISTURE CURRENTLY OVER NEW MEXICO WILL ROTATE TOWARD THE
WEST TONIGHT...SOUTH OF THE CENTER OF THE HIGH PRESSURE CENTERED
OVER SOUTHERN COLORADO. THIS LOOKS TO BE ASSOCIATED WITH A
TROUGH-LIKE FEATURE...AND WILL LIKELY ENHANCE SHOWER AND
THUNDERSTORM ACTIVITY ACROSS NORTHEASTERN ARIZONA LATER
TONIGHT...AND OVER MUCH OF THE AREA ON TUESDAY. POPS HAVE BEEN
INCREASED OVERNIGHT AND AGAIN ON TUESDAY.
EVEN WITH A SOMEWHAT FAVORABLE POSITIONING OF THE HIGH PRESSURE TO
OUR EAST NORTHEAST...WE DO NOT ESTABLISH A GOOD CONNECTION TO THE
MOISTURE SOUTH OF THE STATE...AND AS A RESULT WILL RETURN TO
LOW-GRADE MONSOON CONDITIONS THROUGH THE WEEK AS A DRIER AIRMASS
BECOMES ESTABLISHED OVER THE AREA. THE DIMINISHED THUNDERSTORM
ACTIVITY...DECREASED CLOUD COVER...AND WARM AIRMASS WILL ALLOW
HIGH TEMPERATURES TO CLIMB ABOVE NORMAL THROUGH MUCH OF THIS
PERIOD. THERE IS SOME DISAGREEMENT BETWEEN THE LONG RANGE MODELS
TOWARD THE END OF THE FORECAST...WITH THE ECMWF BEING MORE
AGGRESSIVE WITH MOSTURE RETURNING TO THE STATE LATE IN THE WEEKEND.
WE WILL HOLD POPS NEAR CLIMATOLOGY FOR NOW UNTIL THERE IS MORE
AGREEMENT BETWEEN THE MODEL MEMBERS.
&&
.AVIATION...
FOR THE 00Z PACKAGE...ISOLD-SCT SHRA/TSRA WILL BEGIN TO DIMINISH
AFT 03Z. MVFR AND WIND GUSTS TO 30 KT IN THE STRONGER STORMS.
CONVECTIVE ACTIVITY WILL REDEVELOP AGAIN ON TUESDAY AFTERNOON.
AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS.
&&
.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.
&&
PUBLIC.........BAK
AVIATION.......DB
FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF
In the hours before
Special weather statement, Sep 2, 3:13 PM MST, 3 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
313 PM MST MON SEP 2 2013
AZZ008-016-018-037-022300-
GILA AZ-YAVAPAI AZ-NAVAJO AZ-
313 PM MST MON SEP 2 2013
THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
CENTRAL GILA COUNTY IN EAST CENTRAL ARIZONA
SOUTHWESTERN NAVAJO COUNTY IN NORTHEAST ARIZONA
EXTREME SOUTHEASTERN YAVAPAI COUNTY IN WEST CENTRAL ARIZONA
UNTIL 400 PM MST
AT 307 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
SEVERAL STRONG THUNDERSTORMS SOUTH OF YOUNG AND PAYSON IN NORTHERN
GILA COUNTY. THESE STORMS ARE MOVING NORTHWEST AT 5 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORM...ALONG WITH HEAVY RAIN.
LOCATIONS IMPACTED INCLUDE...
YOUNG...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE ADVISORY AREA AND STORMS APPROACH...TAKE SHELTER IN
A STURDY BUILDING.
&&
LAT...LON 3379 11114 3391 11128 3395 11139 3400 11144
3400 11147 3414 11164 3419 11054 3382 11061
3375 11070 3375 11100
TIME...MOT...LOC 2212Z 134DEG 5KT 3399 11100
RBSpecial weather statement, Sep 2, 5:16 PM MST, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
516 PM MST MON SEP 2 2013
AZZ014-017-030100-
APACHE AZ-
516 PM MST MON SEP 2 2013
THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
SOUTH CENTRAL APACHE COUNTY IN NORTHEAST ARIZONA
UNTIL 600 PM MST
AT 506 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
THUNDERSTORM THAT WAS MOVING NORTHWEST AT 10 MPH OVER THE GREER
AREA. THIS STORM IS PRODUCING HEAVY RAIN WITH ANOTHER 0.2 INCHES OF
RAIN POSSIBLE BEFORE THE STORM WEAKENS. THE RUNOFF FROM THE HEAVY
RAIN WILL PRODUCE BANKFULL RISES IN THE EAST FORK OF THE LITTLE
COLORADO RIVER AND IN OTHER CREEKS AROUND THE GREER AREA.
LOCATIONS IMPACTED INCLUDE...
RURAL SOUTHERN APACHE COUNTY...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
VERY HEAVY RAINFALL MAY CAUSE TEMPORARY PONDING ON SOME ROADS AND
MINOR FLOODING OF POOR DRAINAGE AREAS. IN HEAVY RAINFALL SLOW DOWN TO
REDUCE THE RISK OF HYDROPLANING...AND LEAVE A SAFE DISTANCE BETWEEN
YOURSELF AND OTHER VEHICLES.
&&
LAT...LON 3397 10950 3402 10947 3412 10947 3401 10938
3394 10943
TIME...MOT...LOC 0012Z 123DEG 7KT 3404 10949
TCHeavy Rain, Coconino
- When
- September 2, 7:00 PM MST to 8:00 PM MST
- Where
- Coconino County, 2.98 mi NNW of Sunset Crater to 8.05 mi WNW of Sunset Crater
- Reported by
- NWS Employee
- Coordinates
- 35.390, -111.520
Forest Road 514 was washed out and was impassible about 1/3 of a mile west of Highway 89. Radar estimated that 1.75 inches of rain fell in that area.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strikes in Florida, September 2, 20131 death · 2 injured · $2.0 million · 4 events
- Flash Flooding and Flooding in Rhode Island, September 2, 2013$1.6 million · 4 events
- Hail and Damaging Winds in New York, September 2, 2013$385,000 · 1.75 in hail · 33 events
- Flash Flooding in Pennsylvania, September 2, 2013$250,000 · 4 events
- Flash Flood and Damaging Winds in Alabama, September 2, 2013$240,000 · 52 kt wind · 4 events
- Flash Flooding in Pennsylvania, September 2, 2013$215,000 · 2 events
- Hail and Damaging Winds in New York, September 2, 20131 injured · $35,000 · 2 in hail · 28 events
- Flash Flooding and Flooding in New Jersey, September 2 to 3, 2013$75,000 · 6 events
- Damaging Wind in Oklahoma, September 2, 2013$50,000 · 60 kt wind · 1 event
- Flash Flood in New Mexico, September 2 to 3, 2013$35,000 · 1 event
- Damaging Wind in West Virginia, September 2, 2013$30,000 · 50 kt wind · 1 event
- Hail and Damaging Wind in Ohio, September 2, 2013$25,000 · 1 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 477952.